Dear Alice,

I am a teenage girl currently taking Adderall (20 mg) to treat my ADHD. My question: does taking this medication affect sexual wantings or behavior? I am supposed to start taking it at 7:00am so it will wear out at about 9:00 or 9:30pm. Since I go out later at night, my medicine is usually worn off before I engage in any kind of sexual activity. But sometimes on weekends I wake up late and have to take it at later times such as 12:00 or 1:00pm. Since then it will not wear off until after I go out, would being on Adderall affect my sexual behavior? I feel like I am less "horny" when on Adderall and sex is worse because of the lack of my desires. Does this have anything to do with my medicine or is it just a coincidence?

Dear Reader,

Kudos to you for recognizing that medications can sometimes have unanticipated side effects — your lack of sexual desire may not just be a coincidence. It's important to talk with a health care professional about the specific effects of Adderall, especially if you are considering altering your medication regimen.

Adderall is an amphetamine used to treat ADHD. Amphetamines are stimulants that have been shown to help with the symptoms of ADHD. Adderall's potential side effects include:

  • Headache
  • Diarrhea
  • Constipation
  • Loss of appetite
  • Stomach pain
  • Nausea
  • Vomiting
  • Weight loss
  • Diminished sex drive
  • Impotence

As you can see, it's possible that your medication is related to your lower sex drive. Taking your medication far in advance of sexual activity may help with your lack of desire. Would it be possible to wake up at your normal time on weekends to take the medication, and then go back to sleep? If this isn't feasible, you can talk with your health care professional about other options. Don't change your dose or skip a dose without discussing it with her/him; you don't want to jeopardize your health. Columbia Morningside students may make an appointment through Open Communicator or by calling 212-854-2284, and CUMC students can make an appointment by calling 212-305-3400.

Also consider other medications you may be taking or habits you may have on the weekends. For example, some women report lowered sex drive from hormonal birth control, some people have sexual side-effects from depression or anti-anxiety medications, and some people who use alcohol or other drugs can experience sexual side effects. If any of these factors play a role in your life, you may want to consider their impact in addition to the possible impacts of Adderall when speaking with a health care provider. Keeping a journal of when you take Adderall or any other medications or substances and when you experience lower sex drive may also help you pinpoint a pattern and make a plan of action.

Good luck figuring out what is impacting your sex drive. Remember, don't stop taking any prescription medications without speaking with your health care provider first; withdrawal effects may be even less desireable than low sexual desire!

Alice!

Submit a new response

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
By submitting this form, you accept the Mollom privacy policy.

Vertical Tabs